question-icon

What causes sharp pain and vibration in lower left abdomen along with diarrhea?

default
Posted on Wed, 27 Jul 2016
Question: I have been having episodes of diarrhoea on-and-off for the past three weeks, but I only open my bowels in the morning (once or twice). Sometimes the stool is in small lumps and sometimes it is completely liquid. I'm also having a strange vibration in my abdomen (lower-left and -right alternately) since the middle of this week. Yesterday I had a sharp pain in my lower-left abdomen that only lasted for about a second, but was followed by a pain shooting across my whole body, again for a second.

For history, I have bipolar disorder, for which I started taking Lithium three weeks ago, but only for five days because of the side effects (prinicpally anxiety). I have been having chest pains and breathing difficulties which my GP and Psychiatrist have both attributed to the anxiety. I had blood tests and a chest X-ray six days ago - the chest X-ray was fine but the blood test flagged up gout, for which I have been given Allopurinol, but have not yet started taking them. I'm not currently taking any medication.
doctor
Answered by Dr. Ralph Chambers (1 hour later)
Brief Answer:
Could be enteritis; probably bacterial

Detailed Answer:
Hello XXXXXXX I understand your concern here

At this point, this has gone on long enough that it isn't a viral enteritis and is probably a bacterial one as in E coli, C diff, salmonella, etc.

It might otherwise be irritable bowel syndrome, but you need to have your doctor send a stool sample to the lab for cultures and sensitivities and if it is bacterial you'll need a course of antibiotics like Cipro or Flagyl to take care of it.

Sometimes lithium can cause diarrhea.

Let me know if you need more information please
Above answer was peer-reviewed by : Dr. Vaishalee Punj
doctor
Answered by
Dr.
Dr. Ralph Chambers

General & Family Physician

Practicing since :1976

Answered : 2130 Questions

premium_optimized

The User accepted the expert's answer

Share on
What causes sharp pain and vibration in lower left abdomen along with diarrhea?

Brief Answer: Could be enteritis; probably bacterial Detailed Answer: Hello XXXXXXX I understand your concern here At this point, this has gone on long enough that it isn't a viral enteritis and is probably a bacterial one as in E coli, C diff, salmonella, etc. It might otherwise be irritable bowel syndrome, but you need to have your doctor send a stool sample to the lab for cultures and sensitivities and if it is bacterial you'll need a course of antibiotics like Cipro or Flagyl to take care of it. Sometimes lithium can cause diarrhea. Let me know if you need more information please